Tornadoes · United States · Florida · 2018

EF0 tornado, Tavares, Florida, July 4, 2018

This EF0 tornado ran 1.0 miles across Lake County on July 4, 2018, touching down at 2:30 PM EDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 4, 2018
Touchdown
2:30 PM EDT (18:30 UTC)
Lifted
2:35 PM EDT (18:35 UTC)
On the ground
5 minutes
Path length
1.0 miles (1.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Lake County
Touchdown point
28.817, -81.722
Lift-off point
28.810, -81.737
Record number
1807041230-01

What the Weather Service recorded

A well-defined mid and upper level low pressure system was located just east of Florida. As these systems moved west over the state, they created enhanced lift and increased instability as cooler mid-level temperatures overspread the area. This provided a favorable environment for strong thunderstorms. Afternoon showers and thunderstorms developed along the sea breeze and collision of outflow boundaries from early morning showers. One storm became strong over Tavares, where it produced a weak tornado.

Based on photographs and videos received from the public, local media, and emergency management, the NWS Melbourne determined a high-end EF-0 tornado, with winds of 80-85 mph, occurred in Tavares. The damage showed a discontinuous tornado track moving to the southwest along a nearly one mile path near U.S. Highway 441. The tornado lasted approximately 5 minutes. The most significant damage occurred to a warehouse/mobile unit located behind a Winn Dixie near the 450th block of East Burleigh Boulevard in Tavares. This structure was destroyed, and a piece of sheet metal was lofted onto a nearby power pole. Also, the Fish Camp Lake Restaurant located at the intersection of U.S. Highway 441 and North Lakeshore Boulevard sustained moderate roof damage. The exterior kitchen exhaust fan was ripped off the roof and thrown onto a nearby street. Adjacent to the restaurant at the Lake Tire & Auto Store, several wood fences were knocked over and a small tree was uprooted, falling onto a trailer. Additional reports of very minor damage occurred along US Highway 441, such as small tree limbs and branches knocked off trees, and small fences knocked over. A member of the public relayed a video from a boat on Lake Eustis showing the tornado as it was impacting the area near the Fish Camp Lake Restaurant. DI8, DOD2, EXP-LB; DI3, DOD4, EXP-LB.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:22 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Jul 4, 10:20 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 10:20 AM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1020 AM EDT Wed Jul 4 2018

.DISCUSSION...

Morning analysis shows a deep inverted trof over the region...H100-
H70 axis extending from the FL Keys to the NC Outer Banks. Aloft, a
60KT easterly jet streak in the H30-H20 lyr passing over the FL/GA
boarder, placing central FL under its ascending left front quad.
Morning ROABs show decent moisture acrs the area with PWat values
generally arnd 1.75"...while RAP40 analysis shows H100-H70 mean RH
btwn 70-80pct and H85-H50 dewpoint depressions btwn 3-5C. Enhanced
instability on the backside of the trof has allowed sct shras/tsras
to dvlp over the lcl Atlc, a few of which have pushed onshore south
of Cape Canaveral.

As the trof and its closed mid lvl low pass overhead, central FL
will gain its ascending flank, setting the stage for nmrs shras and
tsras to dvlp with the afternoon heat. Temps aloft have cooled a bit
with H70 readings arnd 7C and H50 temps btwn -9C/-10C. While these
are yielding only modest mid lvl lapse rates arnd 6.0C/KM, the
enhanced upper lvl divergence will couple with the cool mid lvl
temps to enhance storm potential this aftn.

Strong wind gusts and frequent lightning remain the primary storm
threats. Those with outdoor activities planned, whether on land or
water, should remain weather aware today. Seek shelter at the first
sight of threatening weather and remember: when thunder roars, go
indoors!

Initial activity along the coast this morning will shift west thru
the aftn as the east coast sea breeze dvlps and pushes inland. Given
the lack of any mid lvl capping, deep convection likely to fire
earlier than usual. HRRR/WRF guidance supports this scenario with
nmrs shras/tsras peaking over the interior btwn 3PM-7PM. Evening
plans should be in good shape tonight the bulk of the diurnal
convection focuses over the west peninsula by sunset. Current PoP
distribution looks good...no need for any major changes with the
mrng update.

&&

.AVIATION...Thru 05/12Z.
Sfc Winds: Thru 04/16Z...N/NE 5-8KTS. Btwn 04/16Z-04/19Z...bcmg E/NE
6-9KTS. Btwn 04/21Z-04/24Z...bmcg E/SE 6-9KTS. Btwn 05/03Z-05/06Z...
bcmg vrbl AOB 3KTS.

Vsbys/WX/Cigs: Thru 04/16Z...coastal sites S of KTIX sct MVFR
shras/isold IFR tsras. Btwn 04/16Z-04/24Z...W of KLEE-KFPR nmrs MVFR
shras/IFR tsras...E of KLEE-KFPR sct MVFR shras/IFR tsras. Btwn
05/00Z-05/02Z...W of KLEE-KOBE chc MVFR shras/slgt chc IFR tsras...E
of KLEE-KOBE slgt chc MVFR shras/IFR tsras. Aft 05/02Z...coastal
sites slgt chc MVFR shras.

&&

.MARINE...
Inverted trof extending from the FL Keys to the NC Outer Banks will
push acrs the FL peninsula today. As it does, sfc/bndry lyr winds
will shift to a light to gentle E/SE breeze acrs the lcl Atlc. Seas
AOB 2FT nearshore and 2-3FT offshore. Enhanced instability on the
backside of the trof axis will allow sct shras/tsras to dvlp thru
the day, with the majority of activity occurring thru early aftn.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Bragaw/Lascody
Hazardous weather outlook, Jul 4, 5:31 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
531 AM EDT Wed Jul 4 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
531 AM EDT Wed Jul 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A weather disturbance passing overhead will generate scattered to
numerous lightning storms, especially over inland areas this
afternoon. A small threat for lightning will exist this morning in
Volusia and Brevard County as a few storms over the Atlantic push
onshore. A greater threat for storms is expected this afternoon
and early this evening mainly west of Interstate 95.

A few of today's storms could become strong with wind gusts of 40
to 50 mph, small hail, and frequent lightning the primary
threats. Also, torrential downpours of 1 to 2 inches in a short
60- to 90-minute period could lead to temporary road and drainage
flooding. Those with outdoor activities planned on this holiday,
whether on land or water, should remain weather aware. Seek
shelter at the first sight of threatening weather and remember:
when thunder roars, go indoors!

.MARINE THUNDERSTORM GUST IMPACT...
Scattered afternoon storms will be capable of producing wind
gusts in excess of 30 knots over inland lakes this afternoon.

.RIVER FLOOD IMPACT...
The Saint Johns River south of Lake Harney near Geneva remains
above Minor Flood Stage. Additional slight rises are expected to
continue, keeping the river within Minor Flood Stage into this
weekend. A River Flood Warning remains in effect for this area.

The Saint Johns River level near Sanford remains above Action
Stage. Additional slight rises are expected to continue, but
remain within Action Stage at this site through this weekend.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon and evening storms are expected
to continue into early next week. The main storm threats will be
frequent cloud to ground lightning strikes, urban, river and poor
drainage flooding from torrential downpours, and brief gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Ulrich

In the hours before

Special weather statement, Jul 4, 12:39 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1239 PM EDT WED JUL 4 2018

FLZ045-053-041715-
Osceola FL-Orange FL-
1239 PM EDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austin Tindall Park, or over East Lake Toho, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, West Lake Toho and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2843 8120 2826 8115 2821 8142 2843 8141
TIME...MOT...LOC 1639Z 085DEG 6KT 2834 8130

Combs
Local storm report, Jul 4, 1:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
132 PM EDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
07/04/2018  M45 MPH          ORANGE             FL   ASOS

            MEASURED WIND GUST OF 45 MPH/39 KT FROM THE SOUTHEAST.

&&

JC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cape Canaveral, FL (KXMR), 12:00Z

6.5 hours before the tornado, 126 km from the path. July 4, 2018.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1092 joules per kilogram, CIN -23, lifted condensation level 1066 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 11 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
1152 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
11 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Cape Canaveral, FL (KXMR), 00:00Z

5.5 hours after it, 126 km from the path. July 5, 2018.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1278 joules per kilogram, CIN -3, lifted condensation level 1001 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -6 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
3150 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Leesburg Municipal Airport (LEE), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:30 UTC150° 6 kt1018.6
16:35 UTC130° 7 kt1018.6
16:40 UTC140° 7 kt1018.6
16:45 UTC140° 6 kt1018.6
16:50 UTC150° 5 kt1018.6
16:53 UTC8673140° 4 kt1018.6
16:55 UTC150° 5 kt1018.6
17:00 UTC130° 4 kt1018.6
17:05 UTC90° 5 kt1018.6
17:10 UTC0° 0 kt1018.3
17:15 UTC160° 6 kt1018.3
17:19 UTC8774150° 7 kt1018.3VCTS
17:20 UTC150° 7 kt1018.3
17:25 UTC170° 7 kt1018.3
17:30 UTC180° 5 kt1018.3
17:35 UTC170° 3 kt1017.9
17:40 UTC100° 3 kt1017.9
17:45 UTC150° 4 kt1018.3
17:50 UTC170° 5 kt1018.3
17:53 UTC8775170° 5 kt1018.3VCTS
17:55 UTC160° 5 kt1018.3
18:00 UTC150° 3 kt1018.3
18:05 UTC170° 4 kt1018.6
18:10 UTC0° 0 kt1018.6
18:15 UTC 15 kt1018.6
18:20 UTC340° 10 kt1018.3
18:24 UTC8072340° 11 kt1018.6TS
18:25 UTC 11 kt1018.6
18:30 UTC340° 12 kt1018.3-RA
18:35 UTC 10 kt1018.6-RA
18:40 UTC30° 8 kt1019
18:45 UTC 11 kt191019.3
18:50 UTC 16 kt1019.3
18:53 UTC7673120° 16 kt231019.3TS
18:55 UTC130° 17 kt1019.3
19:00 UTC 11 kt1019
19:05 UTC120° 10 kt1019
19:10 UTC 13 kt1018.6
19:15 UTC120° 8 kt1018.3
19:20 UTC110° 6 kt1017.9
19:25 UTC100° 3 kt1017.9
19:26 UTC756990° 3 kt1017.9
19:30 UTC100° 3 kt1017.6
19:35 UTC110° 4 kt1017.6
19:40 UTC160° 6 kt1017.6
19:45 UTC120° 8 kt1018.3
19:50 UTC90° 4 kt1017.9
19:53 UTC7670130° 5 kt1018.3
19:55 UTC130° 5 kt1018.3
20:00 UTC70° 5 kt1018.3
20:05 UTC90° 4 kt1018.3
20:10 UTC0° 0 kt1017.9
20:15 UTC0° 0 kt1017.9
20:20 UTC0° 0 kt1017.9
20:25 UTC200° 3 kt1018.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:55 UTCTSTM WND GST 45Orlando International AOrange, FLMEASURED WIND GUST OF 45 MPH/39 KT FROM THE SOUTHEAST.
18:35 UTCTSTM WND DMG3 Sw EustisLake, FLWIND DAMAGE TO SEVERAL BUILDINGS ALONG AN APPROXIMATELY ONE MILE LENGTH OF US HWY 441 IN TAVARES, FROM THE LAKE COUNTY TRANSIT BUILDING, SOUTHWEST TO THE FISH CAMP LAKE EUSTIS. TIME ESTIMATED BY RADAR. POSSIBLE TORNADO.
18:35 UTCTSTM WND DMG3 Sw EustisLake, FLWIND DAMAGE TO SEVERAL BUILDINGS ALONG US HWY 441 IN TAVARES. TIME ESTIMATED BY RADAR.
18:35 UTCTORNADO 0TavaresLake, FLWIND DAMAGE TO SEVERAL BUILDINGS ALONG AN APPROXIMATELY ONE MILE LENGTH OF US HWY 441 IN TAVARES, DAMAGE PATH EXTENDS ROUGHLY FROM THE LAKE COUNTY TRANSIT BUILDING, SOUTHWEST TO THE FISH CAMP AT LAKE EUSTIS. TIME ESTIMAT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of July 4, 2018

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 42:29 AM CDTEF2Eddy, ND3.1400$100,000
July 43:20 AM CDTEF1Ramsey, ND1.0150$200,000
July 46:18 AM CDTEF1Beltrami, MN0.7200$250,000
July 42:25 PM CDTEF0Williamson, TX0.720$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.